Colorado, 2003Flash Flood in Colorado, August 2, 2003
August 2, 2003 · NWS BOU · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 2, 2:10 PM MST, 3 hours 50 minutes earlier.
Area forecast discussion, Aug 2, 2:10 PM MST, 3 hours 50 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
310 PM MDT SAT AUG 2 2003
SHORT TERM DISCUSSION: THIS AFTN APPRS TO BE A CASE OF NE CO LYING
ON THE WRONG SIDE OF THE THERMAL RIDGE ALOFT. ALL LTNG STRIKES UP TO
THIS POINT IN THE AFTN HAVE OCCURRED ON THE WRN SIDE OF THE NEG
TILTED 600 MB THERMAL RIDGE DEPICTED BY THE MESO-ETA. WITH WINDS
ALOFT OUT OF THE NW...THERE MUST BE JUST ENOUGH WARM ADVECTION ALOFT
TO KEEP A MID-LVL CAP IN PLACE. MTN AREAS HAVE SEEN A FEW WEAK
SHOWERS THIS AFTN...AND ONE CELL IS CURRENTLY ON THE CO/WY BORDER
BETWEEN KCYS AND FORT COLLINS. SATELLITE PICTURES DO NOT SHOW ANY
SHORT WAVE DROPPING DOWN THE BACKSIDE OF THE RIDGE...SO I DONT
EXPECT ANYTHING MORE THAN ISOLD COVERAGE THIS EVENING. FOR THE MOST
PART THE PLAINS WL REMAIN TOO CAPPED TO SUSTAIN ANY CONVECTION.
FOR TMRW...THE UPR RIDGE REMAINS OVR THE REGION...BUT MSTR FROM THIS
AFTNS SHOWERS OVR ERN OREGON AND ID SHOULD COME BACK OVER CO AS IT
REMAINS ENTRAINED IN THE NWLY FLOW ALOFT. LOW LVL MSTR FIELDS FROM
THE ETA ALSO SHOW INCRSG MSTR FM THE SE...LEFT OVR FM LAST NITES
MCS OVR THE SRN PLAINS. SYNOPTIC PATTERN WL BE SIMILAR TO THE PAST
FEW DAYS...SO IDEA OF AFTN SHOWERS DVLPG OVR MTNS AND THEN SPREADING
TO THE PLAINS LOOKS VALID AGAIN. WITH MSTR PRESENT AT BOTH LOW AND
MID LVLS...THE CHANCE FOR LCLY HVY RAINS COULD RETURN. WL NEED TO
WAIT TIL TMRW MRNG TO ASSESS HOW SLOW MOVING THE THUNDERSTORMS WL
BE. KDRBY
LONG TERM DISCUSSION: MODELS CONTINUE TO SHOW MID AND HIGH LEVEL
MOISTURE ROTATING OVER THE RIDGE SUNDAY NIGHT. SHOULD BE A CLOUDY
ENVIRONMENT WITHOUT A LOT OF SHEAR...DEEP STORMS BUT NOT A LOT OF
CAPE...SO HEAVY RAIN IS PROBABLY THE MAIN THREAT. MARGINAL ENOUGH
TO NOT GO CRAZY WITH RAIN FORECAST AT THIS POINT. MON LOOKS LIKE A
BIT OF A DOWN DAY AS THERE IS DRYING BEHIND THE SHORT WAVE AND
WARMING ALOFT STARTING TO COME IN FROM THE WEST. LESS CLOUD COVER
SHOULD ALLOW TEMPERATURES TO REBOUND FROM THE MORNING COOLING AND
GENERATE LATE DAY CONVECTION.
FOR TUE THROUGH SAT...A GENERALLY WARM DRY PERIOD AS THE RIDGE
CENTER WILL BE NEAR US. AT MIDWEEK WARM TEMPERATURES ALOFT SHOULD
NEARLY QUELL THE CONVECTION...THOUGH THERE WILL LIKELY BE A GRADUAL
INCREASE IN MOISTURE AGAIN. OPERATIONAL MRF HAS BEEN CONSISTENTLY
LOWERING HEIGHTS ON THE WEST SIDE OF THE RIDGE MORE THAN ITS
ENSEMBLE AND OTHER MODELS...SO I WILL DELAY THE TREND TOWARD LESS
HEAT AND MORE MOISTURE AT THE END OF THE WEEK. GIMMESTAD
.DEN...NONE.
Hazardous weather outlook, Aug 2, 10:15 AM MST, 7 hours 45 minutes before
COZ030>051-031200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1115 AM MDT SAT AUG 02 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST COLORADO
THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS WILL FIRST
DEVELOP OVER THE MOUNTAINS AND FOOTHILLS BY 1 PM AND THEN SPREAD
SOUTHEASTWARD ACROSS THE PLAINS THROUGH THE AFTERNOON AND EVENING.
INSTABILITY AND WIND SHEAR IN THE ATMOSPHERE WILL BE STRONG ENOUGH
TO SUPPORT THE DEVELOPMENT OF SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS. THE HIGHEST THREAT OF
SEVERE WEATHER IS ALONG AND EAST OF THE INTERSTATE 25 CORRIDOR. THE
AFTERNOON AND EVENING THUNDERSTORMS WILL ALSO BE CAPABLE OF
PRODUCING AN INCH OF RAIN IN 20 TO 30 MINUTES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ABUNDANT MOISTURE WILL LINGER OVER THE AREA SUNDAY AND THERE WILL BE
A GOOD CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS...PARTICULARLY
OVER THE HIGH COUNTRY. AS AN UPPER HIGH PRESSURE RIDGE APPROACHES
OUR VICINITY...THE FLOW ALOFT WILL WEAKEN AND THE STORMS WHICH
DEVELOP SUNDAY WILL BE SLOW MOVING AND CAPABLE OF PRODUCING HEAVY
RAIN. FLOODING MAY BE A CONCERN IF THE STORMS MOVE ACROSS THE BURN
AREAS. WIND SHEAR...HOWEVER...WILL BE LESS THAN SATURDAY AND THERE
WILL BE LESS OF A THREAT OF SEVERE WEATHER.
MONDAY AND BEYOND...THE ATMOSPHERE WILL BEGIN TO DRY OUT SOMEWHAT AS
HIGH PRESSURE MOVES DIRECTLY OVER COLORADO. HOWEVER...THE FLOW
ALOFT WILL BE VERY WEAK AND SOME MOISTURE WILL BE TRAPPED UNDER THE
HIGH PRESSURE RIDGE. THUS...THERE WILL BE A SLIGHT CHANCE OF
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS EACH DAY WITH
TEMPERATURES NEAR SEASONAL NORMALS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED ON THE PLAINS AFTER 3 PM.
DANKERS/GIMMESTAD
Flash Flood, Douglas
- When
- August 2, 6:00 PM MST to 7:00 PM MST
- Where
- Douglas County, Southwest Portion
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 39.330, -104.930 (the zone’s center; the record gives no point)
Heavy rain producing thunderstorms triggered flash flooding at the confluence of Westcreek and Trail Creek in the Hayman burn area. Significant erosion was observed along the Trail Creek drainage. Vegetation along the drainage was flattened with mud and silt.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in New Mexico, August 2, 20031 death · 1 injured · 1 event
- Flash Flood and Flood in Ohio, August 2, 2003$500,000 · 50 kt wind · 6 events
- Flood in Florida, August 2 to 31, 2003$150,000 · 1 event
- Flash Flooding and Hail in Illinois, August 2 to 3, 20035 injured · 1.75 in hail · 14 events
- Hail and Damaging Winds in Kentucky, August 2, 2003$75,000 · 60 kt wind · 7 events
- Damaging Winds and Strong Wind in Mississippi, August 2, 2003$73,000 · 53 kt wind · 6 events
- Flash Flooding and Hail in Oklahoma, August 2, 2003$55,000 · 70 kt wind · 7 events
- Flash Flooding in New York, August 2, 2003$60,000 · 4 events
- Damaging Winds in Indiana, August 2, 2003$25,000 · 60 kt wind · 2 events
- Flash Flooding and Flooding in Ohio, August 2, 2003$5,000 · 50 kt wind · 12 events
- Damaging Wind in Massachusetts, August 2, 2003$15,000 · 52 kt wind · 1 event
- Hail in Wisconsin, August 2, 20030.88 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374665.